Wyoming, 2014Hail in Wyoming, August 4, 2014
August 4, 2014 · NWS CYS · 1 event in 1 county or zone
A thunderstorm over northern Niobrara County produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm over northern Niobrara County produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 1:38 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 4, 1:38 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT MON AUG 4 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY EVENING)
ISSUED AT 230 PM MDT MON AUG 4 2014
CURRENTLY...WATER VAPOR IMAGERY SHOWING MONSOONAL MOISTURE MOVING
INTO OUR WESTERN ZONES THIS AFTERNOON AS THE UPPER LOW THAT WAS
OVER SOUTHERN CALIFORNIA YESTERDAY MOVES INTO CENTRAL UTAH. 12Z
PWATS ON THE GJT SOUNDING OVER 1.2 INCHES. THIS MOISTURE IS HEADED
OUR WAY. MOSAIC RADAR SHOWING FAIRLY WIDESPREAD LIGHT RAIN OVER
CARBON COUNTY. A FEW THUNDERSTORMS DEVELOPING NEAR ARLINGTON AND
CENTENNIAL WITH A FEW LIGHTNING STRIKES OBSERVED. BEGINNING TO SEE
SOME CELLS DEVELOPING ON THE RADAR UP BY VEDAUWOO...SO SHOWERS
HERE AT CHEYENNE ARE NOT THAT FAR OFF.
FOR THIS AFTERNOON...LATEST HRRR FORECAST SHOWING CELLS DEVELOPING
OVER THE LARAMIE RANGE AND DRIFTING EAST. ITS SHOWING A FAIRLY
WIDESPREAD BAND OF SHOWERS AND THUNDERSTORMS MOVING SLOWLY EAST
INTO THE PANHANDLE AROUND THE 23Z TIME FRAME. STORMS ARE GOING TO
BE VERY SLOW MOVING...FROM THE SOUTHWEST AT UNDER 5KTS. THOSE
AREAS THAT DO EXPERIENCE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING COULD SEE CONSIDERABLE RAINFALL WITH THESE SLOW MOVING
STORMS.
UPPER SHORTWAVE MOVES BEST LIFT NORTH THIS EVENING...SO WE SHOULD
SEE A LULL IN CONVECTION AFTER 03Z OR SO UNTIL TUESDAY. DRIED OUT
THE SOUTHERN PANHANDLE AND SOUTHEAST WYOMING FROM LARAMIE TO
WHEATLAND TO TORRINGTON THIS EVENING.
NEXT PIECE OF ENERGY TO MOVE THROUGH THE AREA TUESDAY AFTERNOON
AND EVENING AS THE UPPER LOW OPENS UP AND TRACKS INTO WESTERN
WYOMING. NAM AND ECMWF SHOW GOOD QPF ACROSS MOST OF THE
CWFA...CONCENTRATED ACROSS THE SOUTHERN PANHANDLE AND LARAMIE
COUNTY TUESDAY AFTERNOON. STILL NOT MUCH IN THE STEERING FLOW...SO
STORMS WILL ONCE AGAIN BE SLOW MOVING AND PRODUCING MODERATE TO
HEAVY RAINFALL INTO TUESDAY EVENING.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 1222 PM MDT MON AUG 4 2014
WEDNESDAY...DESPITE A SHORTWAVE RIDGE ALOFT OVER OUR COUNTIES...WITH
A LOW LEVEL CONVERGENCE BOUNDARY INDICATED FROM DOUGLAS TO
CHEYENNE...ALONG WITH ADEQUATE LOW AND MID LEVEL MOISTURE AND DECENT
UPWARD VERTICAL MOTION FROM DOUGLAS TO CHEYENNE...HAVE BOOSTED
AFTERNOON AND EVENING POPS INTO THE 45 TO 70 PERCENT RANGE...WITH
LESSER POPS ELSEWHERE. WITH WEAK STEERING WINDS...WILL LIKELY SEE A
FEW HEAVY RAINERS AS WELL.
THURSDAY...NEXT SHORTWAVE TROUGH ALOFT MOVES INTO WESTERN WYOMING
AND UTAH...WHILE A LOW LEVEL CONVERGENCE AXIS SETS UP FROM NORTH
CENTRAL COLORADO NORTHWARD TO NEAR TORRINGTON TO NEAR CHADRON.
850/700 MB THETA-E RIDGE AXIS...WELL PRONOUNCED...WILL EXTEND NORTH
TO SOUTH IN THE AFTERNOON ACROSS FAR EASTERN WYOMING AND WESTERN
NEBRASKA...AND WITH PROGGED INSTABILITIES...CAPE AND DECENT
DIRECTIONAL SHEAR...EXPECT A FEW STRONG TO SEVERE THUNDERSTORMS EAST
OF A LUSK TO CHEYENNE LINE...AND HAVE ALSO BOOSTED POPS EAST OF THIS
LINE TO THE 50 TO 60 PERCENT RANGE WITH ALL CONVECTIVE AND MESOSCALE
PARAMETERS COMING TOGETHER.
FRIDAY...LESS LATE DAY COVERAGE OF SHOWERS AND THUNDERSTORMS
EXPECTED WITH DECREASE IN LOW AND MID LEVEL MOISTURE...THOUGH WILL
STILL SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING WITH MOIST UPSLOPE MECHANICAL LIFT.
SATURDAY...SIMILAR SCENARIO TO FRIDAY...ALBEIT WITH SLIGHTLY LESS
COVERAGE OF SHOWERS AND THUNDERSTORMS DUE TO LESS LOW AND MID LEVEL
MOISTURE AVAILABILITY.
SUNDAY...RIDGING ALOFT STRENGTHENS OVER OUR COUNTIES...THUS EXPECT
SLIGHTLY LESS COVERAGE OF LATE DAY SHOWERS AND
THUNDERSTORMS...FOCUSED ALMOST EXCLUSIVELY OVER THE MOUNTAINS AND
HIGHER TERRAIN SUCH AS THE PINE RIDGE FROM NEAR LUSK TO NEAR CHADRON.
MONDAY...EVEN MORE PRONOUNCED RIDGING ALOFT...AND WITH THE BULK OF
THE MONSOONAL MOISTURE RESIDING OVER COLORADO...WILL ONLY FORECAST
ISOLATED LATE DAY THUNDERSTORMS OVER AND NEAR THE SNOWY...SIERRA
MADRE AND SOUTHERN LARAMIE RANGES...THOUGH WE WILL NEED TO WATCH FOR
POSSIBLE GREATER INTRUSION OF MID LEVEL MONSOONAL MOISTURE AS IS
TYPICAL FOR LATE JULY AND EARLY AUGUST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1057 AM MDT MON AUG 4 2014
EXPECT CONVECTION TO CONTINUE EXPANDING THIS AFTERNOON...IMPACTING
OUR SOUTHEAST WYOMING AIRPORTS. INITIALLY BEGINNING OVER
KRWL...THEN EXPANDING EASTWARD TO KLAR AND KCYS. SHOWERS COULD BE
HEAVY AT TIMES...REDUCING VISIBILITIES DOWN TO 3 MILES AT TIMES.
THIS CONVECTION WILL THEN SPREAD OUT INTO THE NEBRASKA PANHANDLE
SHORTLY BEFORE AND A FEW HOURS AFTER 00Z. LATEST SREF GUIDANCE
SHOWING MVFR/IFR CEILINGS DEVELOPING IN THE NORTHERN NEBRASKA
PANHANDLE...IMPACTING KCDR AND POSSIBLY KAIA TUESDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 230 PM MDT MON AUG 4 2014
MONSOONAL MOISTURE WILL STAY WITH US THROUGH MOST OF THE WEEK
GIVING MOST AREAS CHANCES FOR WETTING RAINS AND THUNDERSTORMS ON A
DAILY BASIS. WINDS TO REMAIN WEAK AND AFTERNOON HUMIDITIES FAIRLY
HIGH...MITIGATING ANY FIRE WEATHER CONCERNS. MIN HUMIDITIES
EXPECTED TO STAY IN THE MID 20 PERCENT RANGE THROUGH THE WEEK WITH
EXCELLENT OVERNIGHT RECOVERIES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...CLAYCOMB
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Aug 4, 3:07 AM MST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
407 AM MDT MON AUG 4 2014
WYZ101>119-051015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
407 AM MDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS
OF SOUTHEAST WYOMING THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-051015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
407 AM MDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE
WESTERN NEBRASKA PANHANDLE THROUGH SATURDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
HAMMER
In the hours before
Special weather statement, Aug 4, 2:28 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT MON AUG 4 2014
WYZ108-042200-
GOSHEN COUNTY WY-
328 PM MDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN COUNTY UNTIL 400
PM MDT...
AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YODER...OR 14 MILES SOUTH OF TORRINGTON...
MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GOSHEN COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4190 10409 4177 10416 4187 10435 4193 10430
TIME...MOT...LOC 2128Z 282DEG 4KT 4188 10425
MAZUR
Special weather statement, Aug 4, 3:58 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT MON AUG 4 2014
WYZ102-042330-
NIOBRARA COUNTY WY-
458 PM MDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 530 PM MDT...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF REDBIRD...OR 28 MILES NORTH
OF LUSK...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
REDBIRD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4346 10447 4332 10409 4306 10439 4316 10463
TIME...MOT...LOC 2258Z 211DEG 18KT 4318 10445
MAZUR
Hail, Niobrara
- When
- August 4, 4:30 PM MST to 4:32 PM MST
- Where
- Niobrara County, 8.49 mi WSW of Riverview
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.380, -104.360
Quarter size hail was reported seven miles west of Mule Creek Junction.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, August 4, 20141 death · 1 injured · 1 event
- Rip Current in New Jersey, August 4, 20141 death · 1 event
- Lightning Strike in Minnesota, August 4, 2014$1.5 million · 1 event
- Flash Flood and Flooding in Illinois, August 4, 2014$150,000 · 3 events
- Flash Flooding and Hail in Colorado, August 4, 2014$70,000 · 1 in hail · 6 events
- Hail in North Dakota, August 4, 2014$50,000 · 0.75 in hail · 1 event
- Flash Flood and Flood in Wisconsin, August 4, 2014$37,000 · 0.88 in hail · 4 events
- Flash Flood in Florida, August 4, 2014$40,000 · 1 event
- Hail and Damaging Wind in Illinois, August 4, 2014$30,000 · 1 in hail · 3 events
- Flash Flood in New Mexico, August 4, 2014$15,000 · 1 event
- Dense Fog in Minnesota, August 4 to 5, 20141 injured · $2,000 · 1 event
- Dense Fog in Virginia, August 4, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525924.